Alert archive / New Mexico / Wind Advisories in 2025
Wind Advisory 4, NWS Albuquerque, NM
NWS Albuquerque, NM issued this wind advisory at Jan 17, 2025, 3:23 AM MST for 11 counties in New Mexico. It took effect at Jan 17, 2025, 10:00 AM MST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2025, 3:23 AM MST (10:23 UTC)
- In effect from
- Jan 17, 2025, 10:00 AM MST
- Expired
- Jan 17, 2025, 4:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Albuquerque, NM
Counties Bernalillo County, NM, Chaves County, NM, Curry County, NM, De Baca County, NM, Lincoln County, NM, Quay County, NM, Roosevelt County, NM, Sandoval County, NM, Santa Fe County, NM, Torrance County, NM, Valencia County, NM
The radar
The Cannon AFB radar (KFDX), 142 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3823 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
975 WWUS75 KABQ 171023 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 323 AM MST Fri Jan 17 2025 NMZ223-233-240-171830- /O.UPG.KABQ.HW.A.0001.250117T1700Z-250117T2300Z/ /O.NEW.KABQ.HW.W.0001.250117T1700Z-250117T2300Z/ Central Highlands-Guadalupe County-Southwest Chaves County- 323 AM MST Fri Jan 17 2025 ...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 PM MST THIS AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Central Highlands, Guadalupe County, and Southwest Chaves County. * WHEN...From 10 AM this morning to 4 PM MST this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take action to secure trash cans, lawn furniture, and other loose or lightweight outdoor objects. Extremely hazardous driving conditions can be expected, especially for motorists in high profile vehicles who should consider delaying travel. && $$ NMZ221-222-226-235>239-171830- /O.NEW.KABQ.WI.Y.0004.250117T1700Z-250117T2300Z/ Sandia and Manzano Mountains including Edgewood-Estancia Valley- South Central Mountains-Curry County-Roosevelt County-De Baca County-Chaves County Plains-Eastern Lincoln County- 323 AM MST Fri Jan 17 2025 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM MST THIS AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Sandia and Manzano Mountains including Edgewood, Estancia Valley, South Central Mountains, Curry County, Roosevelt County, De Baca County, Chaves County Plains, and Eastern Lincoln County. * WHEN...From 10 AM this morning to 4 PM MST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. * ADDITIONAL DETAILS...Areas of blowing dust will reduce visibility below one mile in lower elevation areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Shoemake
2 follow-up statements
968 WWUS75 KABQ 171742 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 1042 AM MST Fri Jan 17 2025 NMZ223-233-240-172300- /O.CON.KABQ.HW.W.0001.000000T0000Z-250117T2300Z/ Central Highlands-Guadalupe County-Southwest Chaves County- 1042 AM MST Fri Jan 17 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM MST THIS AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Central Highlands, Guadalupe County, and Southwest Chaves County. * WHEN...Until 4 PM MST this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust could reduce visibility at times this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take action to secure trash cans, lawn furniture, and other loose or lightweight outdoor objects. Extremely hazardous driving conditions can be expected, especially for motorists in high profile vehicles who should consider delaying travel. && $$ NMZ234-172300- /O.EXA.KABQ.WI.Y.0004.000000T0000Z-250117T2300Z/ Quay County- 1042 AM MST Fri Jan 17 2025 ...WIND ADVISORY IN EFFECT UNTIL 4 PM MST THIS AFTERNOON... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Quay County. * WHEN...Until 4 PM MST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. * ADDITIONAL DETAILS...Areas of blowing dust could reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ NMZ221-222-226-235>239-172300- /O.CON.KABQ.WI.Y.0004.000000T0000Z-250117T2300Z/ Sandia and Manzano Mountains including Edgewood-Estancia Valley- South Central Mountains-Curry County-Roosevelt County-De Baca County-Chaves County Plains-Eastern Lincoln County- 1042 AM MST Fri Jan 17 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST THIS AFTERNOON... * WHAT...West winds 30 to 35 mph with gusts up to 55 mph. * WHERE...Sandia and Manzano Mountains including Edgewood, Estancia Valley, South Central Mountains, Curry County, Roosevelt County, De Baca County, Chaves County Plains, and Eastern Lincoln County. * WHEN...Until 4 PM MST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. * ADDITIONAL DETAILS...Areas of blowing dust will reduce visibility below one mile in lower elevation areas. An area along the Roswell Relief Route is at high risk of this happening this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ 24
680 WWUS75 KABQ 172255 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 355 PM MST Fri Jan 17 2025 NMZ223-233-240-180000- /O.EXP.KABQ.HW.W.0001.000000T0000Z-250117T2300Z/ Central Highlands-Guadalupe County-Southwest Chaves County- 355 PM MST Fri Jan 17 2025 ...HIGH WIND WARNING WILL EXPIRE AT 4 PM MST THIS AFTERNOON... Although a few gusts may persist, winds will continue to decrease through the evening, therefore the High Wind Warning will be allowed to expire. $$ NMZ221-222-226-234>239-180000- /O.EXP.KABQ.WI.Y.0004.000000T0000Z-250117T2300Z/ Sandia and Manzano Mountains including Edgewood-Estancia Valley- South Central Mountains-Quay County-Curry County-Roosevelt County- De Baca County-Chaves County Plains-Eastern Lincoln County- 355 PM MST Fri Jan 17 2025 ...WIND ADVISORY WILL EXPIRE AT 4 PM MST THIS AFTERNOON... Winds are have backed off from their peak speeds earlier this afternoon and will continue to decrease through the evening. Therefore, the Wind Advisory will be allowed to expire. Some areas of blowing dust may persist for another hour or so. $$ 24
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Jan 16, 10:23 PM MST, 5 hours earlier. Its key messages:
- Updated at 1011 PM MST Thu Jan 16 2025
- An upper level disturbance will bring breezy to windy conditions Friday, focusing across central, east central, and south central NM where occasional gusts of 45 to 60 mph will occur.
- An arctic cold front will arrive Saturday along with frigid temperatures and a round of light snow (1 to 3 inches) that will primarily impact eastern New Mexico through Sunday. A second and stronger arctic cold front will arrive Monday with even colder air and additional light snow. Portions of eastern New Mexico will likely remain below freezing for 3 to 4 consecutive days with bitter wind chills accompanying.
- Snowfall will lead to slick and icy roadways, particularly along I-25 near Raton Pass were higher amounts will create hazardous driving conditions.
Area forecast discussion, Jan 16, 10:23 PM MST, 5 hours before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1023 PM MST Thu Jan 16 2025 ...New AVIATION... .KEY MESSAGES... Updated at 1011 PM MST Thu Jan 16 2025 - An upper level disturbance will bring breezy to windy conditions Friday, focusing across central, east central, and south central NM where occasional gusts of 45 to 60 mph will occur. - An arctic cold front will arrive Saturday along with frigid temperatures and a round of light snow (1 to 3 inches) that will primarily impact eastern New Mexico through Sunday. A second and stronger arctic cold front will arrive Monday with even colder air and additional light snow. Portions of eastern New Mexico will likely remain below freezing for 3 to 4 consecutive days with bitter wind chills accompanying. - Snowfall will lead to slick and icy roadways, particularly along I-25 near Raton Pass were higher amounts will create hazardous driving conditions. && .SYNOPSIS... Issued at 318 PM MST Thu Jan 16 2025 One more day of warmer temperatures on Friday as gusty westerly winds pick up throughout the afternoon for areas along the central mountain chain and adjacent eastern highlands. A couple of arctic cold fronts, one on Saturday and another one on Monday, will introduce frigid cold air throughout the state. Snowfall for the weekend will be limited mostly to northeastern New Mexico, with higher amounts of 3-5 inches along the NM-CO border near Raton Pass. The second front will be even colder with highs struggling to reach above freezing on Monday and Tuesday for eastern NM. Throughout the state, wind chills in the single digits and below will lead to increased risk of hypothermia and frostbite. Temperatures look to remain well below average through the middle of the week. && .SHORT TERM... (This evening through Friday night) Issued at 318 PM MST Thu Jan 16 2025 Min temps will trend warmer tonight in most areas as strong thermal inversions from the past several nights give way to breezier winds. Ridge top winds will begin increasing this evening as a 100-120kt subtropical jet approaches from the southwest. This jet will help to eject the stagnant upper low near SoCal quickly eastward across the desert southwest. Mid level clouds developing over southern AZ ahead of this wave will progress eastward tonight into west-central and southwest NM. Enough moisture and lift will be present with the wave to allow for a few snow showers around the higher terrain with some flurries in the lower terrain. Any snow showers or flurries will end quickly around sunrise. The upper wave will then move rapidly eastward across NM into west TX Friday afternoon as the subtropical jet intensifies to near 140kt over southern NM. Surface low pressure will deepen over TX and OK while mid level winds turn northwest over NM and strengthen to near 50kt. A tight surface pressure gradient from near Clines Corners to Clovis and Ruidoso will allow west/northwest to strengthen quickly after sunrise. Cross sections along the central mt chain into the high plains show favorable conditions for mt wave crashing and localized high wind gusts near 60 mph. High Wind Watches will be issued for the area from Clines Corners to Vaughn and for southwest Chaves County. There will likely be a large area of Wind Advisories within southeast NM for wind gusts near 50 mph. The Caprock region may see high wind gusts as well but confidence is not high enough to add them to the High Wind Watch just yet. Max temps will stay mild Friday for the eastern plains with the strong downsloping flow. Central and western NM will trend cooler in the wake of the upper level trough passage and associated Pacific front. The initial impulse of arctic air will begin advancing southward into northeast NM late Friday afternoon and evening with breezy northeast winds. It will trend colder but the deeper cold airmass farther north will take some time to slide into the region. Very light snow may also begin to develop near the CO/NM border before sunrise Saturday with blowing snow and reduced visibility possible along U.S. 64/87. Elsewhere, it will remain clear with min temps trending colder again but not out of the ordinary for mid January. Northwest winds will stay breezy near the higher terrain of central and western NM Friday night which will make it feel colder. && .LONG TERM... (Saturday through Wednesday) Issued at 318 PM MST Thu Jan 16 2025 ...ARCTIC COLD FRONTS BRING DANGEROUSLY COLD TEMPERATURES TO CENTRAL AND EASTERN NM THIS WEEKEND THROUGH EARLY NEXT WEEK... The first arctic cold front will push through the region on Saturday, dropping temperatures sharply throughout eastern New Mexico and bring some snowfall for northeast areas. While the backdoor portion of the system pushes through the eastern plains, western New Mexico will see some gusty westerlies as the upper level trough axis crosses the northern part of the state. Most guidance is in pretty good agreement now that the coldest temperatures and snowfall will be limited to northeastern parts of the state. Light snowfall amounts (about an inch or less) may reach as far south as Clovis, creating minor impacts along eastern roadways such as I-40, but the main area of concern will be along the eastern slopes of the Sangre De Cristo mountains along the NM-CO border, where upslope flow will aid in squeezing out higher amounts. Moderate impacts are expected for roadways between Clayton and Raton where icy and slick conditions will create hazardous driving conditions. Areas along I- 25 near Raton Pass may see 3-6 inches, with higher mountain top areas seeing closer to 7 or 8 inches. Highs on Sunday will struggle to reach above freezing for eastern New Mexico, while western and central New Mexico will be in the 30s to 40s. Overall, about 25 to 30 degrees below normal for this time of year along the eastern plains, and about 10 to 15 below normal for the rest of the state. The second arctic airmass looks to push through in the middle of the day on Monday. This front will introduce an even colder air mass, with impacts mainly for the same areas as the Saturday system. Mid level 700mb temperatures look to be near 20 below (degC) for northeast portions of the state, and continued CAA into Tuesday morning will lead to the coldest temperatures of the season for eastern New Mexico. Apparent temperatures for large swaths of the state will be near or below 0F, with the coldest wind chills (between -10F and -30F) for areas north of I-40 and along and east of the central mountains. There is still quite a bit of uncertainty with the Monday system regarding snowfall amounts. Cluster analysis has indicated that ensembles have trended a little bit towards a more progressive and shallower upper level pattern, which would bring a winter system that is very similar to Saturday's, with highest confidence for snowfall for northern and easter New Mexico. However, there are about 30% of members (made up mostly of GEPS members) that continue to bring in a deeper trough into the Desert Southwest. This would push colder arctic air deeper west into the state, as well as more widespread snowfall. The CMC deterministic and GEPS ensembles have been more consistent in this solution when compared to other guidance, but even it too has trended slightly warmer. So while temperatures will still be well below average, it is not looking like the near historic cold snap that some models were hinting at a couple of days ago. There is a large spread among guidance regarding the upper level pattern beyond Tuesday, with temperatures warming slightly in the middle of the week. In any case, both high and low temperatures look to remain well below average through Thursday. && .AVIATION... (06Z TAFS) Issued at 1011 PM MST Thu Jan 16 2025 Clouds have quickly developed over west central NM, including KGUP, late this evening though they remain VFR thus far. These clouds will continue to expand overnight and lower, potentially bringing brief MVFR/IFR cigs to KGUP during the early morning. Light snow/flurries remain possible as well, though best chances are south of KGUP between 09Z and 15Z. Southwest to west winds are already increasing across eastern NM. Winds will continue to gradually increase along and east of the Central Mountain Chain overnight, before a more abrupt increase areawide Friday morning with daytime mixing. The strongest winds are expected from KCQC to KTCC and points southward, where west to northwest wind gusts of 35 to 50kt are expected. Localized areas of blowing dust are likely around KROW which may restrict visibility to 2SM or less. Across northeast NM, an Arctic front will push into the area Friday, switching wind around to the north, but they will remain breezy. Wind speeds will diminish Friday evening area wide. && .FIRE WEATHER... Issued at 318 PM MST Thu Jan 16 2025 There are no critical fire weather conditions expected for the next 7 days. However, strong winds are likely to impact much of central and eastern NM Friday then mainly central NM on Saturday. Humidity will remain above critical thresholds in areas where the strongest winds occur. The main story will be much colder weather with several arctic airmasses moving into the region. The first surge of cold air will arrive this weekend over eastern NM, then a second surge will impact more of central and eastern NM Monday and Tuesday, followed by a possible third surge Thursday and Friday. Light snow is most probable for northeast NM from the first surge with generally 1-4". Accumulating snow may develop as far west as the central mt chain Monday night and Tuesday but confidence is low. Poor ventilation is expected Sunday through Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 14 44 17 39 / 0 0 0 5 Dulce........................... 11 42 6 36 / 0 0 0 20 Cuba............................ 20 43 15 38 / 5 5 0 5 Gallup.......................... 17 46 11 43 / 10 10 0 5 El Morro........................ 22 42 16 41 / 20 20 0 5 Grants.......................... 18 47 15 44 / 10 10 0 5 Quemado......................... 22 44 18 44 / 20 20 0 0 Magdalena....................... 28 47 25 48 / 10 5 0 0 Datil........................... 25 42 21 44 / 20 10 0 0 Reserve......................... 20 52 12 53 / 20 10 0 0 Glenwood........................ 24 55 20 55 / 20 5 0 0 Chama........................... 12 37 7 30 / 0 0 0 30 Los Alamos...................... 28 43 20 37 / 0 5 0 10 Pecos........................... 24 43 17 36 / 0 0 0 20 Cerro/Questa.................... 16 40 14 31 / 0 0 5 40 Red River....................... 10 34 9 21 / 0 0 10 50 Angel Fire...................... 15 37 4 27 / 0 0 20 60 Taos............................ 12 43 10 35 / 0 0 0 30 Mora............................ 23 43 13 31 / 0 0 5 40 Espanola........................ 19 50 16 44 / 0 0 0 10 Santa Fe........................ 23 43 18 37 / 0 0 0 20 Santa Fe Airport................ 20 47 19 40 / 0 0 0 10 Albuquerque Foothills........... 28 49 24 44 / 0 5 0 5 Albuquerque Heights............. 27 51 26 46 / 0 5 0 0 Albuquerque Valley.............. 23 54 22 48 / 0 5 0 0 Albuquerque West Mesa........... 26 52 24 47 / 0 5 0 5 Belen........................... 21 54 21 51 / 0 5 0 0 Bernalillo...................... 25 53 24 47 / 0 0 0 5 Bosque Farms.................... 20 54 19 49 / 0 0 0 0 Corrales........................ 26 53 23 48 / 0 0 0 5 Los Lunas....................... 21 54 20 50 / 0 5 0 0 Placitas........................ 26 48 23 42 / 0 5 0 5 Rio Rancho...................... 26 52 23 46 / 0 0 0 5 Socorro......................... 26 56 26 56 / 5 0 0 0 Sandia Park/Cedar Crest......... 26 43 22 39 / 0 5 0 5 Tijeras......................... 25 45 23 40 / 0 5 0 5 Edgewood........................ 23 45 20 39 / 0 0 0 5 Moriarty/Estancia............... 19 47 16 42 / 0 0 0 5 Clines Corners.................. 24 43 18 36 / 0 0 0 10 Mountainair..................... 26 46 23 43 / 0 10 0 0 Gran Quivira.................... 25 46 23 42 / 5 5 0 0 Carrizozo....................... 29 50 27 47 / 5 5 0 0 Ruidoso......................... 31 43 27 42 / 5 5 0 0 Capulin......................... 22 46 15 21 / 0 0 30 80 Raton........................... 21 52 15 26 / 0 0 20 80 Springer........................ 19 53 15 30 / 0 0 5 50 Las Vegas....................... 26 49 16 32 / 0 0 5 30 Clayton......................... 31 53 17 23 / 0 0 20 60 Roy............................. 26 53 17 25 / 0 0 5 50 Conchas......................... 33 61 22 35 / 0 0 5 40 Santa Rosa...................... 32 55 21 40 / 0 0 0 20 Tucumcari....................... 34 59 20 32 / 0 0 0 40 Clovis.......................... 34 58 24 37 / 0 0 0 10 Portales........................ 33 60 23 40 / 0 0 0 10 Fort Sumner..................... 29 59 22 43 / 0 0 0 10 Roswell......................... 33 62 30 51 / 0 0 0 0 Picacho......................... 34 55 29 53 / 0 0 0 0 Elk............................. 34 52 27 52 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 10 AM MST Friday through Friday afternoon for NMZ223-233-240. && SHORT TERM...42 LONG TERM....25 AVIATION...34
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 3:21 AM MST | Winter Storm Warning | ABQ | Colfax, Union | 39 hr |
| Jan 17, 3:21 AM MST | Winter Weather Advisory | ABQ | Colfax, Harding, Mora, Quay, San Miguel | 41 hr |
| Jan 17, 3:23 AM MST | High Wind Warning | ABQ | Chaves, Guadalupe, San Miguel, Santa Fe, Torrance | 13 hr |
| Jan 17, 2:18 PM MST | Dust Storm Advisory | ABQ | Chaves | 117 min |
| Jan 17, 4:14 PM MST | Dust Storm Advisory | ABQ | Chaves | 46 min |
| Jan 17, 4:59 PM MST | Dust Storm Advisory | ABQ | Chaves | 61 min |
Nearby
Wind Advisories in New Mexico, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.